Texas, 2009

Hail in Texas, May 11, 2009

May 11, 2009 · NWS EWX · 1 event in 1 county or zone

An isolated severe thunderstorm formed along the seabreeze over Lavaca county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An isolated severe thunderstorm formed along the seabreeze over Lavaca county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 11, 2:55 PM CST, 30 minutes earlier.

Area forecast discussion, May 11, 2:55 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
355 PM CDT MON MAY 11 2009

.DISCUSSION...
THE FORECAST IS TRENDING WETTER FROM THE PREVIOUS COUPLE OF
FORECAST CYCLES. A WEAKNESS IN THE UPPER RIDGE...COUPLED WITH
GREATER SURFACE-BASED INSTABILITIES TODAY (VS. YESTERDAY) IS
ALLOWING FOR ISOLATED CONVECTION OVER OUR COASTAL PLAINS. THIS
AREA OF SHOWERS AND THUNDERSTORMS IS CREEPING NORTHWARD OVER
SURFACE DEWPOINT TEMPERATURES IN THE 70S. AT THE SAME TIME...A
COLD FRONT IS CURRENTLY ORIENTED ALONG A LINE FROM TAYLOR...TO
AUSTIN...TO NEAR MASON AND MOVING SOUTH. THIS FRONT IS A RAIN-
COOLED AND OUTFLOW-ENHANCED AIRMASS FROM CONVECTION ACROSS NORTH
TEXAS EARLIER TODAY AND LAST NIGHT. THE SOUTHWARD PROGRESS OF THIS
BOUNDARY WILL SLOW DOWN OVER THE NEXT COUPLE OF HOURS...BUT MAY
HOOK UP AND ENHANCE THE CURRENT ROUND OF THUNDERSTORMS BETWEEN NEW
BRAUNFELS AND SAN MARCOS BEFORE INSTABILITIES ARE SPENT AND
DIURNAL CONVECTIVE TRENDS (DOWN) TAKE-OVER. THE 18Z RUC AND NAM12
DATA SHOW THE EXPANSION OF PRECIP OVER THE SOUTHERN HILL COUNTRY
AND SAN ANTONIO METRO AREA OVER THE NEXT FEW HOURS...BUT THE
WESTWARD DEVELOPMENT OF THIS ROUND SEEMS TO HAVE STOPPED.

A SHORTWAVE RIDGE IS FORECAST TO MOVE OVER OUR AREA TOMORROW AND
WILL KEEP A LID ON CONVECTION. THE WESTERLIES WILL PUSH BACK INTO
OUR AREA ON WEDNESDAY AND A SERIES OF WEAK SHORTWAVE TROUGHS ARE
FORECAST TO MOVE ACROSS TEXAS THROUGH SATURDAY...INTERACTING WITH
A JUICY GULF ATMOSPHERE AND PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS. A COLD FRONT IS FORECAST TO PUSH THROUGH SUNDAY AND
WILL BRING AN END TO OUR RAIN CHANCES AS IT PUSHES TO THE COAST
SUNDAY NIGHT AND THEN OFFSHORE. TEMPERATURES BEHIND THE FRONT NEXT
SUNDAY NIGHT AND MONDAY WILL BE CLOSE TO NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  92  72  88  72 /  10   0  -   10  10
AUSTIN BERGSTROM INTL AIRPORT  71  92  72  87  71 /  10   0  -   10  10
NEW BRAUNFELS MUNI AIRPORT     72  93  72  89  71 /  -    0  -   10  10
BURNET MUNI AIRPORT            68  89  72  86  70 /  -    0  -   10  10
DEL RIO INTL AIRPORT           75  95  74  91  71 /  10  10  10  20  10
GEORGETOWN MUNI AIRPORT        69  90  71  87  71 /  10  -   -   10  10
HONDO MUNI AIRPORT             71  93  71  89  71 /  -    0  -   10  10
SAN MARCOS MUNI AIRPORT        72  93  72  89  71 /  -    0  -   10  10
LA GRANGE - FAYETTE REGIONAL   73  91  73  88  72 /  20  -   -   -   10
SAN ANTONIO INTL AIRPORT       72  92  73  88  72 /  -    0  -   10  10
STINSON MUNI AIRPORT           73  93  72  90  73 /  -    0  -   10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/07
Hazardous weather outlook, May 11, 4:05 AM CST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 AM CDT MON MAY 11 2009

TXZ171>173-183>194-202>209-217>225-228-121100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
505 AM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 11, 1:34 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
234 PM CDT MON MAY 11 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1036 PM     TSTM WND DMG     LANGTRY                 29.82N 101.57W
05/09/2009                   VAL VERDE          TX   PUBLIC

            THE JUDGE ROY BEAN VISITOR CENTER REPORTED TREES
            UPROOTED IN LANGTRY.

&&

EVENT NUMBER 00567

PAY

The radar

The Austin/San Antonio radar (KEWX), 109 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lavaca

When
May 11, 3:25 PM CST
Where
Lavaca County, 0.92 mi NE of Halletsville
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
29.460, -96.940

Three quarter inch hail fell just north of Halletsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158578.